Gynecomastia with antipsychotics

©2019 by The Psychiatry Letter. Proudly created with Wix.com

Search

Gynecomastia with antipsychotics

Updated: Oct 7, 2019

Question:

A 33 year old male patient with autism spectrum disorder has developed mild gynecomastia (without galactorrhea, but with slightly elevated prolactin, and normal liver function tests, normal testosterone) while on risperidone. I am once again investigating options other than antipsychotics. Every time I've tried over the past many years to taper the dose, which is quite low at 1.5 mg/d, he becomes overwhelmed with panic, agitation, and his thinking is clouded by intense anxiety. He's also been on valproate for many years. What do you recommend?


I'm also wondering what your thoughts are on the pros and cons of managing/monitoring this side effect without changing the medication, and/or whether colleagues have dealt with sufficient numbers of patients with anti-psychotic induced gynecomastia to provide consultation.


PL:


In general, the main dopamine blockers that cause gynecomastia, by causing elevated prolactin levels, are haloperidol and risperidone (which is based on the same pharmacological structure as haloperidol). Other dopamine blockers that do not have this side effect include olanzapine, quetiapine, ziprasidone, and aripiprazole. Aripiprazole may increase prolactin the least among these agents. Unless the patient is highly sensitive to prolactin elevation, it is unlikely that these agents would cause clinical gynecomastia or galactorrhea. A low dose of 1.5 mg/d of risperidone still blocks over 50% of dopamine receptors, thus causing some side effects. A similar amount of other agents, like 2.5-5 mg/d of olanzapine or 2-5 mg/d of aripiprazole, are not likely to have that effect. If they are clinically effective, they would be reasonable alternatives. Also it is likely that asenapine should be safe to use, although iloperidone, which is derived from risperidone, likely would not be a good choice.


It is not really known whether gynecomastia or even galactorrhea are harmful in any long-term way, if allowed to persist. It also isn't really known if elevation of prolactin levels, without any clinical symptoms, is harmful or not long-term. In practice, though, most clinicians make changes so as to improve clinical symptoms.



86 views